Alert archive / Oregon / Wind Advisories in 2023
Wind Advisory 9, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Feb 19, 2023, 9:46 PM PST for Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at Feb 21, 2023, 1:00 AM PST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2023, 9:46 PM PST (05:46 UTC)
- In effect from
- Feb 21, 2023, 1:00 AM PST
- Expired
- Feb 21, 2023, 4:00 PM PST
- In force
- 15 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 5.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2183 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583 WWUS76 KMFR 200546 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 946 PM PST Sun Feb 19 2023 ORZ031-210015- /O.UPG.KMFR.HW.A.0006.230221T0900Z-230222T0000Z/ /O.NEW.KMFR.WI.Y.0009.230221T0900Z-230222T0000Z/ Central and Eastern Lake County- Including the city of Fort Rock 946 PM PST Sun Feb 19 2023 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM PST TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph, becoming northwest in the afternoon. Strongest winds during Tuesday afternoon. * WHERE...Central and Eastern Lake County, including Highway 31 north of Paisley and portions of Highway 395 north of Valley Falls. * WHEN...From 1 AM to 4 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Light snow could accompany this wind storm, so blowing and drifting snow may reduce visibility to less than a half of a mile at times. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ084-ORZ029-030-210015- /O.NEW.KMFR.WI.Y.0009.230221T0900Z-230222T0000Z/ Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Including the cities of Newell, Tulelake, Dorris, Macdoel, Altamont, Olene, Klamath Falls, and Midland 946 PM PST Sun Feb 19 2023 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM PST TUESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. Strongest winds during Tuesday afternoon. * WHERE...In California, Northeast Siskiyou and Northwest Modoc Counties. In Oregon, Klamath Basin and Northern and Eastern Klamath County and Western Lake County. This includes portions of Highways 66, 39, 97, and 140 along with the community of Klamath Falls. * WHEN...From 1 AM to 4 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Light snow could accompany this wind storm, so blowing and drifting snow may reduce visibility at times. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ085-210015- /O.NEW.KMFR.WI.Y.0009.230221T1500Z-230222T0000Z/ Modoc County- 946 PM PST Sun Feb 19 2023 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM PST TUESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. Strongest winds during Tuesday afternoon. * WHERE...Higher, exposed terrain in Modoc County, including the Warner Mountains and Cedar Pass over Highway 299. * WHEN...From 7 AM to 4 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Snow could accompany this wind storm, so blowing and drifting snow may reduce visibility to less than a half of a mile at times. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
151 WWUS76 KMFR 201946 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1146 AM PST Mon Feb 20 2023 CAZ084-ORZ029>031-211215- /O.CON.KMFR.WI.Y.0009.230221T0900Z-230222T0000Z/ Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Newell, Tulelake, Dorris, Macdoel, Altamont, Olene, Klamath Falls, Midland, and Fort Rock 1146 AM PST Mon Feb 20 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM PST TUESDAY... * WHAT...West winds 20 to 35 mph with gusts up to 55 mph expected. * WHERE...In California, Northeast Siskiyou and Northwest Modoc Counties. In Oregon, Klamath Basin and Northern and Eastern Klamath County and Western Lake County. This includes Highway 31 from Silver Lake to Paisley as well as portions of Highways 66, 39, 97, and 140, including Klamath Falls. * WHEN...From 1 AM to 4 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Light snow could accompany the wind, so blowing and drifting snow may reduce visibility at times. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ085-211215- /O.CON.KMFR.WI.Y.0009.230221T1500Z-230222T0000Z/ Modoc County- 1146 AM PST Mon Feb 20 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 4 PM PST TUESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. Strongest winds during Tuesday afternoon. * WHERE...Higher, exposed terrain in Modoc County, including the Warner Mountains and Cedar Pass over Highway 299. * WHEN...From 7 AM to 4 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Some snow could accompany the wind, so blowing and drifting snow may reduce visibility at times. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
622 WWUS76 KMFR 210844 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1244 AM PST Tue Feb 21 2023 CAZ084-ORZ029>031-220000- /O.CON.KMFR.WI.Y.0009.230221T0900Z-230222T0000Z/ Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Newell, Tulelake, Dorris, Macdoel, Altamont, Olene, Klamath Falls, Midland, and Fort Rock 1244 AM PST Tue Feb 21 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...West winds 20 to 35 mph with gusts up to 55 mph expected. * WHERE...In California, Northeast Siskiyou and Northwest Modoc Counties. In Oregon, Klamath Basin and Northern and Eastern Klamath County and Western Lake County. This includes Highway 31 from Silver Lake to Paisley as well as portions of Highways 66, 39, 97, and 140, including Klamath Falls. * WHEN...From 1 AM to 4 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Light snow could accompany the wind, so blowing and drifting snow may reduce visibility at times. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ085-220000- /O.CON.KMFR.WI.Y.0009.230221T1500Z-230222T0000Z/ Modoc County- 1244 AM PST Tue Feb 21 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 PM PST THIS AFTERNOON... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. Strongest winds during Tuesday afternoon. * WHERE...Higher, exposed terrain in Modoc County, including the Warner Mountains and Cedar Pass over Highway 299. * WHEN...From 7 AM to 4 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Some snow could accompany the wind, so blowing and drifting snow may reduce visibility at times. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Feb 19, 2:41 PM PST, 7 hours 5 minutes earlier.
Area forecast discussion, Feb 19, 2:41 PM PST, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service Medford OR
241 PM PST Sun Feb 19 2023
.DISCUSSION...After a period of relatively mild weather since
late last week, winter weather will return across the area this
week. The main gist of the forecast remains the same. Strong upper
ridging well offshore today will move westward tonight into Monday
allowing a potent disturbance to arrive into the PacNW Monday night.
A sharp cold front will then pass through SW Oregon and NorCal on
Tuesday, carving out a deep upper trough over the PacNW mid-late
week resulting in a very cold air mass even by late winter
standards. This will result in a high probability of accumulating
snow at low elevations west of the Cascades Tuesday night into
Wednesday (down to around 500 feet). There is even a fairly decent
chance at accumulating snow all the way to sea level at some point
(most likely Wednesday night into Thursday) as a closed upper low
wobbles down the coast. But, let's not get ahead of ourselves.
First, the sharp front will reach the PacNW Monday night and we're
expecting some winds. A strong mid-upper jet associated with this
system will cause strengthening southwest winds in advance of it
(over the mountains and east side Monday night), then all areas on
Tuesday. Wind gusts of 35-55 mph will be common, highest over the
usual areas of the East Side, like highway 31 from Silver Lake to
Paisley. We have issued a High Wind Watch for that. But, we also
expect a much larger area of advisory level winds on Tuesday. Those
will likely be added in future shifts or have already wrapped into
Winter Storm Watches (see below). The winds will shift to west-
northwest behind the front by Tuesday afternoon, but should ease
Tuesday evening as the core of the jet shifts south and east.
As for precipitation, there will likely be a period of rain arriving
at the coast late Monday night that transitions to showers there on
Tuesday. With the cold air mass moving in aloft, any of the heavier
showers could result in lightning and small hail). Winter Storm
Watches are up for the Cascades and Siskiyous beginning late Monday
night/early Tuesday. Snowfall in the mountains will be heavy at
times Tuesday, perhaps occasionally 1 inch per hour. Overall, we're
expecting 8-18 inches of snow in the mountains (highest amounts from
Highway 140 northward) through Wednesday morning, including at
Crater/Diamond Lakes, Lake of the Woods and Mt. Ashland with
slightly less (5-8 inches) over the pass at Siskiyou Summit. We also
hoisted a Winter Storm Watch for the NW section of Zone 30 (Highway
97 from the intersection of 138 northward to Crescent/La Pine). Even
though snow amounts are expected to be lower there (3-6 inches), the
combination of winds and snow could cause dangerous conditions with
significantly reduced visibility. West of the Cascades, the front
moving though on Tuesday appears a bit quicker, so snow levels are
likely to lower more quickly. Starting at 4000-5000 feet Monday
night, snow levels lower to 1500-2000 feet (from north to south)
late Tuesday morning and afternoon. Our biggest concern is that snow
impacts begin at the I-5 passes north of Medford and Camas Mountain
by late Tuesday morning, and then impacts are more widespread for
the afternoon/evening commute. So, we have issued Winter Storm
Watches for above 1500 feet west of the Cascades in Oregon beginning
late Tuesday morning. As the air mass gets even colder after 00z
Tuesday (4 pm), snow levels drop to around 500 feet with potential
winter impacts at valley floors through Wednesday morning. Very
similar to the Valentine's Day event, there is a high probability
(70-90%) for accumulating snow (>=0.1") to occur at elevations down
to around 500 feet Tuesday night into Wednesday morning. NBM
probabilities of >=1" of snow in Medford/Grants Pass/Roseburg areas
are still at 40-60%. We'll also likely be adding winter weather
advisories for that in the next few shifts.
As we've mentioned before, since late February sun angles are
increasing, low elevations west of the Cascades probably won't see
much road snow accumulation during the afternoon Wednesday (road
surface temps rise into the mid 40s), despite snow levels remaining
low enough to support snow showers. The exception will be in heavier
snow showers where it could result in brief slushy roads, before
melting once again as heavier showers move away or ease up in
intensity. Despite the longer days this time of year, this will be a
very cold air mass and several record low maximum (daytime highs)
temperatures stand to be threatened. For context, high temperatures
that occurred yesterday and will occur this afternoon are right on
par with normal for this time of year. High temperatures Tuesday
through Thursday will only reach into the low 40s west of the
Cascades and mid 20s to low 30s east of the Cascades. These values
will be on the order of 15 to 20 degrees below normal, and colder
than what is typically normal during the deep winter period (late
December/early January).
What about that system Wednesday night into Thursday? Well, guidance
is showing a closed low wobbling southward just offshore during this
time period and with very low snow levels. So, we'll at least
maintain the potential for snow showers near and west of the
Cascades and some light snow accumulations at lower elevations. But,
this could also result in snow showers and possible accumulating
snow down to the beaches. Just how much moisture remains is the
question, but I can imagine at least having winter weather
advisories up for portions of the coast and coastal mountains for
this climatologically rare event.
Models show the closed low moving southward offshore of NorCal
Thursday night into Friday and most precipitation should exit to the
south (lingering snow showers still possible in NorCal). With
partial clearing and any fresh snow cover, it will get very cold
Friday morning. Low are expected to be in the -5 below to 10
above zero range for most areas east of the Cascades with teens
and 20s west of the Cascades.
Saturday should be dry and cold to start, but temperatures likely
moderate a bit in the afternoon (compared to late week cold). The
next disturbance could arrive Saturday night or Sunday. -Spilde
&&
.AVIATION...19/18Z TAFs...VFR conditions exist over the entire area
except for MVFR ceilings over the southern portion of the Umpqua
Basin as northerly flow is causing some upslope clouds against the
Umpqua Divide. These clouds will slowly disipate from north to south
but may persist for most of the day right along the Umpqua Divide.
Otherwise VFR is expected during the TAF period. -Sargeant
&&
.MARINE...Updated 200 PM Sunday, February 19, 2023...Strong north
winds south of Cape Blanco will gradually decrease overnight.
Northerly winds over the rest of the coastal waters will decrease
further overnight. This will allow conditions hazardous to small
craft to end by Monday afternoon.
The calmer seas Monday night will be brief as a very strong
northwest swell moves into the outer coastal waters on Tuesday and
pushes to the inner waters Tuesday night. This will be accompanied
by a strong cold front moving down the coast on Tuesday.
This front is expected to bring northwest gales and very high and
steep seas to the area Tuesday into Wednesday. The swell that will
arrive behind this front has been consistently shown to arrive at a
period of 14 seconds, keeping it 1 second below of our criteria for
a long period swell. However, the forecasted to peak of 17 to 18
feet in the inner waters, meets the height criteria. Waves of this
height and period would begin "feeling" the sea floor at depths of
500 to 580 feet and would begin shoaling around 50 to 58 feet. If
you have equipment at this depth which would be sensitive to these
wave conditions, take action now. -Miles/Sargeant
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory from 4 PM Tuesday to 4 AM PST Thursday for
ORZ021-022.
Winter Storm Watch from Tuesday morning through Wednesday
morning above 1500 feet for ORZ023-024-026.
Winter Storm Watch from late Monday night through Wednesday
morning for ORZ025-027.
Winter Storm Watch from late Monday night through Wednesday
morning for ORZ028.
Winter Storm Watch from late Monday night through late Tuesday
night for ORZ030.
High Wind Watch from late Monday night through Tuesday afternoon
for ORZ031.
CA...Winter Storm Watch from Tuesday morning through Wednesday
morning above 2000 feet for CAZ080.
PACIFIC COASTAL WATERS...High Surf Advisory from 4 PM Tuesday to 4 AM
PST Thursday for PZZ350-356.
Small Craft Advisory until 10 AM PST Monday for PZZ350-356-370-
376.
Small Craft Advisory from 4 AM to 10 AM PST Tuesday for PZZ350-
356-370-376.
Hazardous Seas Watch from Tuesday morning through late Wednesday
night for PZZ350-356-370-376.
Hazardous Seas Warning until 10 AM PST Monday for PZZ356-376.
Gale Watch from Tuesday morning through Wednesday afternoon for
PZZ370-376.
&&
MAS/CC/KRSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 9:18 PM PST | Winter Storm Warning | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more | 5 days |
| Feb 19, 9:18 PM PST | Winter Weather Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine | 5 days |
| Feb 20, 12:18 PM PST | Winter Storm Watch | MFR | Coos, Curry, Douglas | 24 hr |
| Feb 20, 2:10 PM PST | Gale Warning | MFR | 50 hr | |
| Feb 20, 2:10 PM PST | Small Craft Advisory | MFR | 5 days | |
| Feb 20, 2:10 PM PST | Hazardous Seas Warning | MFR | 68 hr |
Nearby
Wind Advisories in Oregon, 2023Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.